Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

June 20, 20175 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Jun 20, 2017, 2:35 AM EDT for 5 counties in Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2017, 2:35 AM EDT (06:35 UTC)
Expired
Jun 20, 2017, 3:30 AM EDT
In force
55 min
Issued by
NWS Atlanta, GA

Counties Clayton County, GA, Coweta County, GA, Fayette County, GA, Heard County, GA, Henry County, GA

The radar

The Atlanta radar (KFFC), 21 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WWUS82 KFFC 200635
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
235 AM EDT TUE JUN 20 2017
 
GAZ033-042>046-048-052>055-057-200730-
Fayette GA-North Fulton GA-Douglas GA-Rockdale GA-Clayton GA-
Coweta GA-DeKalb GA-Carroll GA-Heard GA-Newton GA-Henry GA-
South Fulton GA-
235 AM EDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE...NORTH FULTON...
SOUTHWESTERN DOUGLAS...SOUTHERN ROCKDALE...CLAYTON...COWETA...
SOUTHWESTERN DEKALB...SOUTHERN CARROLL...HEARD...WESTERN NEWTON...
WESTERN HENRY AND SOUTH FULTON COUNTIES UNTIL 330 AM EDT...

At 233 AM EDT...a line of thunderstorms with heavy rain extended 
from near Franklin to Palmetto and Riverdale, moving east at 10 mph.

  HAZARD...Heavy rain. 

  IMPACT...Heavy rain will cause temporary street flooding and 
           rising water on creeks and streams, especially in poor 
           drainage areas. 

Some locations in the path of these storms include
Atlanta, Newnan, Carrollton, McDonough, Fayetteville, Jonesboro,
Franklin, Peachtree City, East Point, Stockbridge, Union City, Forest
Park, Riverdale, College Park, Fairburn, Hampton, Tyrone, Morrow,
Lovejoy and Hapeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3364 8475 3373 8437 3360 8393 3340 8415
      3335 8438 3322 8482 3322 8485 3321 8486
      3322 8486 3323 8487 3322 8494 3317 8508
      3320 8511 3316 8512 3313 8523 3347 8530
TIME...MOT...LOC 0633Z 260DEG 8KT 3326 8524 3350 8479 3356 8439 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 1:41 AM EDT, 54 minutes earlier.

Area forecast discussion, Jun 20, 1:41 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
141 AM EDT Tue Jun 20 2017

.PREV DISCUSSION... /Issued 938 PM EDT Mon Jun 19 2017/

UPDATE...
Shower and storm activity has diminished for much of n GA with
the remaining line moving e across the AHN to e of ATL areas.
Showers and some storms will linger over central GA.

BDL

PREV DISCUSSION... /Issued 700 PM EDT Mon Jun 19 2017/

SHORT TERM /Tonight through Tuesday Night/...
Unsettled forecast is in store for the short term with the forecast
area between two weather systems. A frontal boundary should sink
into north GA overnight as the upper trough deepens over the Great
Lakes. Still not confident on how far into the forecast area
the front will get. Models show some drying for the far northwest
later tonight and have left the northwest corner with less than 20
percent pops after 06z. Otherwise there could be some convection
lasting all night. The next thing is the tropical system forecast to
develop in the Gulf and what path it will take. Latest models
pushing it more westward toward LA. However...deep tropical
moisture will most likely affect at least a portion of north and
central GA. Forecast PW values are near or above two inches.
Likely pops for late tonight into Tuesday look reasonable for
Atlanta to Athens and south. For now...will hold off on issuing a
Flash Flood Watch. Next shifts can take another look at timing and
placement of qpf amounts.

Have kept max and min temperatures close to MOS guidance with
expected increase in clouds and convection.

41

LONG TERM /Wednesday through Monday/...
The long term remains largely unchanged. Much of the forecast is
dependent upon the evolution of the disturbance near the Yucatan
Peninsula. Even by 12z Wednesday there is some discrepancy
regarding the position of the low's center...most notably between
the GFS and other guidance. With the GFS becoming somewhat of an
outlier in regards to the position/track of the actual low...have
trended the forecast more along the lines of the EC/CMC/SREF/NAM
12z solutions.

It appears at this point that although the actual
tropical/subtropical low could very well remain to our west...the
cyclonic flow around this system will likely channel moisture in a
northerly fashion up the eastern Gulf as anticyclonic flow
associated with the Bermuda high/ridge builds west toward the
Bahamas and FL and interacts with the cyclone's wind pattern. This
certainly raises concern for a heavy rain/flood threat across the
CWA Thursday-Friday. Right now it is unclear where this threat would
occur but certainly something to begin to watch for...especially as
PW values climb above 2.25 inches!

By late Friday into the weekend...seems plausible that the low will
become absorbed into the larger scale flow as the Bermuda ridge
continues to build west. Unfortunately it appears it may head our
way...in which case it may bring another heavy rainfall threat to at
least north Georgia.

The system should pull away /finally/ by late in the weekend into
the beginning of next week. However...this will coincide with the
next fropa that is also expected to bring plentiful precip with it.
GFS pushes this front thru...ECMWF stalls it. Given time of year
have trended with the EC for now.

Kovacik

&&

.AVIATION...
06Z Update...
Convergence line of shra has set up along the south end of the
airfield. This feature should stick around most of the overnight
hours, with sct/numerous showers impacting ATL. This convergence
line should remain in place most of the day, possibly shifting
slightly north/slightly south through most of the day. TSRA
chances will increase through the afternoon. Winds are expected to
shift to the NE by early morning, until then, they should be light
and variable.

//ATL Confidence...06Z Update...
Medium confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          80  68  80  68 /  70  60  40  40
Atlanta         79  68  79  70 /  60  50  40  40
Blairsville     79  63  78  64 /  50  50  30  30
Cartersville    81  67  81  69 /  50  40  40  30
Columbus        80  70  81  73 /  80  70  60  40
Gainesville     79  67  79  68 /  50  50  40  30
Macon           79  69  80  71 /  80  70  60  40
Rome            84  68  82  70 /  20  20  30  30
Peachtree City  79  68  79  69 /  70  60  40  40
Vidalia         82  72  81  73 /  80  70  60  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 19, 3:27 PM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
327 PM EDT Mon Jun 19 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
327 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected through tonight. The
best chances for thunderstorms will be across north Georgia through
this afternoon, shifting into central Georgia overnight tonight.
Some strong storms are likely and a few severe thunderstorms are
possible. The primary hazards will be very heavy rain, strong,
gusty winds, frequent cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There is a chance of thunderstorms each day. The primary hazard will
be very heavy rainfall through Tuesday as ample moisture and a cold
front interact over the region. Other threats include strong, gusty
winds and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather or flooding through the web by going
to weather.gov/atlanta.

In the hours before

Special weather statement, Jun 19, 8:55 PM EDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
855 PM EDT MON JUN 19 2017

GAZ080-091-092-200130-
Schley GA-Taylor GA-Marion GA-
855 PM EDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHLEY...
SOUTHWESTERN TAYLOR AND MARION COUNTIES UNTIL 930 PM EDT...

At 855 PM EDT...a strong thunderstorm was over Buena Vista...moving
north at 5 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Buena Vista, Brantley, Tazewell, Marion Estates, Doyle, Oakland and
Zellobee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3222 8445 3229 8465 3252 8461 3243 8431
TIME...MOT...LOC 0055Z 199DEG 4KT 3233 8452
Special weather statement, Jun 19, 9:25 PM EDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
925 PM EDT MON JUN 19 2017

GAZ036>038-050-200200-
Oglethorpe GA-Clarke GA-Oconee GA-Greene GA-
925 PM EDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OGLETHORPE...SOUTHEASTERN
CLARKE...OCONEE AND NORTHERN GREENE COUNTIES UNTIL 1000 PM EDT...

At 924 PM EDT...a strong thunderstorm was over Farmington, or near
Watkinsville...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Watkinsville, Lexington, Crawford, Arnoldsville, Bishop, Maxeys,
Whitehall, Athens-Clarke County, Stephens, Wrayswood, Hutchings,
Barnett Shoals, Philomath, Farmington and State Botanical Garden Of
Ga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3370 8299 3369 8299 3369 8340 3372 8343
      3372 8344 3374 8345 3375 8345 3377 8346
      3387 8349 3400 8304 3371 8298
TIME...MOT...LOC 0124Z 257DEG 18KT 3380 8338

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 19, 10:35 PM EDT, 4 hours before
Special Weather Statement
National Weather Service Peachtree City GA
1035 PM EDT MON JUN 19 2017

GAZ036>038-047>050-059-200300-
Morgan GA-Walton GA-Oglethorpe GA-Jasper GA-Clarke GA-Oconee GA-
Newton GA-Greene GA-
1035 PM EDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...SOUTHEASTERN WALTON...
WESTERN OGLETHORPE...NORTHERN JASPER...SOUTHEASTERN CLARKE...
SOUTHEASTERN OCONEE...SOUTHEASTERN NEWTON AND NORTHWESTERN GREENE
COUNTIES UNTIL 1100 PM EDT...

At 1035 PM EDT...a strong thunderstorm was over Wrayswood, or 8 miles
northeast of Madison...moving northeast at 20 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Covington, Madison, Lexington, Social Circle, Crawford, Rutledge,
Newborn, Mansfield, Bostwick, Arnoldsville, Woodville, Maxeys,
Buckhead, Athens-Clarke County, Stephens, Wrayswood, Hutchings,
Barnett Shoals, Greshamville and Penfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3341 8376 3359 8385 3400 8305 3381 8296
      3380 8298 3378 8298 3374 8295
TIME...MOT...LOC 0235Z 242DEG 19KT 3368 8335
Special weather statement, Jun 20, 1:51 AM EDT, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
151 AM EDT TUE JUN 20 2017

GAZ033-042>046-048-052>055-057-066-200645-
Fayette GA-Rockdale GA-Coweta GA-Carroll GA-Troup GA-Heard GA-
Newton GA-Henry GA-South Fulton GA-North Fulton GA-Douglas GA-
Clayton GA-DeKalb GA-
151 AM EDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE...SOUTHERN ROCKDALE...
COWETA...SOUTHERN CARROLL...NORTHERN TROUP...HEARD...WESTERN
NEWTON...HENRY...SOUTH FULTON...NORTH FULTON...SOUTHWESTERN
DOUGLAS...CLAYTON AND SOUTHWESTERN DEKALB COUNTIES UNTIL 245 AM
EDT...

At 149 AM EDT...a line of strong thunderstorms was extended from
Franklin to Whitesburg and Stockbridge, moving northeast at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding and rising
           water on small creeks and streams, especially in poor
           drainage areas.

Some locations in the path of these storms include
Atlanta, Newnan, Carrollton, McDonough, Fayetteville, Jonesboro,
Franklin, Peachtree City, East Point, Stockbridge, Union City, Forest
Park, Riverdale, College Park, Fairburn, Hampton, Tyrone, Morrow,
Lovejoy and Hapeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3372 8437 3360 8393 3340 8415 3335 8435
      3335 8438 3334 8438 3313 8524 3351 8531
TIME...MOT...LOC 0549Z 244DEG 9KT 3361 8435 3352 8489 3326 8526
Special weather statement, Jun 20, 2:35 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
235 AM EDT TUE JUN 20 2017

GAZ033-042>046-048-052>055-057-200730-
Fayette GA-North Fulton GA-Douglas GA-Rockdale GA-Clayton GA-
Coweta GA-DeKalb GA-Carroll GA-Heard GA-Newton GA-Henry GA-
South Fulton GA-
235 AM EDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE...NORTH FULTON...
SOUTHWESTERN DOUGLAS...SOUTHERN ROCKDALE...CLAYTON...COWETA...
SOUTHWESTERN DEKALB...SOUTHERN CARROLL...HEARD...WESTERN NEWTON...
WESTERN HENRY AND SOUTH FULTON COUNTIES UNTIL 330 AM EDT...

At 233 AM EDT...a line of thunderstorms with heavy rain extended
from near Franklin to Palmetto and Riverdale, moving east at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain will cause temporary street flooding and
           rising water on creeks and streams, especially in poor
           drainage areas.

Some locations in the path of these storms include
Atlanta, Newnan, Carrollton, McDonough, Fayetteville, Jonesboro,
Franklin, Peachtree City, East Point, Stockbridge, Union City, Forest
Park, Riverdale, College Park, Fairburn, Hampton, Tyrone, Morrow,
Lovejoy and Hapeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3364 8475 3373 8437 3360 8393 3340 8415
      3335 8438 3322 8482 3322 8485 3321 8486
      3322 8486 3323 8487 3322 8494 3317 8508
      3320 8511 3316 8512 3313 8523 3347 8530
TIME...MOT...LOC 0633Z 260DEG 8KT 3326 8524 3350 8479 3356 8439

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:55 PM EDTSpecial Weather StatementFFCMarion35 min
Jun 19, 9:25 PM EDTSpecial Weather StatementFFCOconee, Oglethorpe35 min
Jun 19, 10:35 PM EDTSpecial Weather StatementFFCMorgan, Oglethorpe25 min
Jun 19, 11:05 PM EDTFlash Flood WarningFFCGreene, Jasper, Morgan, Newton, Oconee, Oglethorpe and 3 more6 hr
Jun 20, 12:33 AM EDTFlash Flood WarningFFCButts, Henry, Newton5 hr
Jun 20, 1:51 AM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette, Heard, Henry54 min
Jun 20, 3:19 AM EDTFlash Flood WatchFFCBaldwin, Barrow, Butts, Carroll, Clarke, Clayton and 36 more41 hr
Jun 20, 3:26 AM EDTSpecial Weather StatementFFCCarroll, Clayton, Coweta, Fayette, Heard64 min
Jun 20, 5:03 AM EDTSpecial Weather StatementFFCButts, Clarke, Greene, Henry, Jasper, Morgan and 7 more3 hr
Jun 20, 9:38 AM EDTSpecial Weather StatementFFCGreene, Morgan67 min
Jun 20, 9:40 AM EDTSpecial Weather StatementFFCPike, Spalding65 min
Jun 20, 11:01 AM EDTSpecial Weather StatementFFCFayette, Henry59 min
Jun 20, 11:05 AM EDTSpecial Weather StatementFFCGreene, Morgan55 min
Jun 20, 11:16 AM EDTSpecial Weather StatementFFCClarke, Oconee59 min
Jun 20, 11:35 AM EDTFlash Flood WarningFFCGreene, Morgan, Newton6 hr
Jun 20, 12:26 PM EDTSpecial Weather StatementFFCClayton, Rockdale, Walton64 min
Jun 20, 12:45 PM EDTSpecial Weather StatementFFCFulton45 min
Jun 20, 1:11 PM EDTFlash Flood WarningFFCDeKalb, Fulton, Gwinnett6 hr
Jun 20, 1:27 PM EDTRiver Flood WarningFFCFulton, Gwinnett24 hr
Jun 20, 1:33 PM EDTSpecial Weather StatementFFCCarroll, Douglas, Fulton57 min
Jun 20, 2:10 PM EDTSpecial Weather StatementFFCBarrow, Gwinnett, Jackson50 min
Jun 20, 2:20 PM EDTRiver Flood WarningFFCDeKalb, Fulton12 hr
Jun 20, 2:20 PM EDTRiver Flood WarningFFCDeKalb, Fulton12 hr
Jun 20, 2:31 PM EDTSpecial Weather StatementFFCCarroll, Douglas, Fulton59 min
Jun 20, 3:14 PM EDTSpecial Weather StatementFFCGwinnett46 min
Jun 20, 3:17 PM EDTSpecial Weather StatementFFCDeKalb43 min
Jun 20, 3:31 PM EDTRiver Flood WarningFFCDeKalb, Fulton7 hr
Jun 20, 3:38 PM EDTSpecial Weather StatementFFCCobb, Fulton52 min
Jun 20, 3:44 PM EDTRiver Flood WarningFFCGwinnett9 hr
Jun 20, 3:54 PM EDTFlash Flood WarningFFCDeKalb, Gwinnett6 hr
Jun 20, 6:43 PM EDTSpecial Weather StatementFFCClayton47 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.